Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at Mar 16, 2021, 12:49 AM CDT for Itawamba County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 12:49 AM CDT (05:49 UTC)
- Expired
- Mar 16, 2021, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
County Itawamba County, MS
The radar
The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2890 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WWUS84 KMEG 160549
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Tue Mar 16 2021
MSZ016-017-024-160630-
Itawamba MS-Monroe MS-Lee MS-
1249 AM CDT Tue Mar 16 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...
Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
At 1248 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Shannon, or 8 miles
northeast of Okolona, moving northeast at 25 mph.
People in Itawamba...northern Monroe and southeastern Lee Counties
should monitor this storm closely.
LAT...LON 3405 8821 3395 8864 3406 8872 3407 8872
3410 8875 3446 8818 3446 8816
TIME...MOT...LOC 0548Z 238DEG 20KT 3407 8862
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 15, 11:59 PM CDT, 50 minutes earlier.
Area forecast discussion, Mar 15, 11:59 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1159 PM CDT Mon Mar 15 2021 .UPDATE... Updated for the 06Z Aviation Discussion && .PREV DISCUSSION... /issued 947 PM CDT Mon Mar 15 2021/ UPDATE... 9 PM / 02Z surface analysis showed a stationary front across central MS, curving northeast to near Monroe county. Dewpoints in the Aberdeen and Columbus areas prevailed in the lower 60s, while further north, lower 30s dewpoints were common across the border in west TN. Isolated severe thunderstorms that formed over central MS along the front earlier this evening have weakened and moved into AL. Short range convection-allowing models (CAMs) - earlier HRRR runs excepted - kept thunderstorms out of northeast MS overnight. Latest HRRR have fallen in line, keeping storms over east central MS and AL, where a stronger low level jet will set up. Low PoPs remain in order for northeast MS overnight, given the proximity of the stationary front. Areas of fog will be possible over north MS and portions of west TN near the TN River toward morning, as the stationary front begins to lift north as a warm front. Early look at 00Z guidance for Wednesday shows instability, steep lapse rates and directional shear are likely to be in bountiful supply. All severe weather modes, including tornadoes, appear to be possible. PWB PREV DISCUSSION... /issued 338 PM CDT Mon Mar 15 2021/ DISCUSSION... The primary focus in today's forecast is the midweek severe weather potential. Guidance continues to highlight a multi- hazard threat Tuesday night through Wednesday evening affecting much of the Mid-South. At this time, the main question is how far north the warm front will lift, representing the northern extent of the primary threat area. The current Enhanced Risk is the first for the Memphis County Warning Area (CWA) since May 3, 2020. The occluded low over the central CONUS will meander over the Plains into the midweek period as the shortwave currently over CA carves out a deeper trough across the Southern Plains Tuesday into Wednesday. In the meantime, the front that moved through the CWA today will stall just south of the area. Warm advection over the top of this boundary may result in scattered showers and thunderstorms tonight, mainly south of Tupelo. Any instability will be elevated, but these storms could produce small hail and heavy downpours. Elsewhere, generally dry weather is expected across the Mid-South overnight with fog possible (mainly along and south of I-40). The potential for a few storms will continue on Tuesday along the southern boundary of the CWA but otherwise warm and dry weather is expected. The warm front is expected to lift north Tuesday night, providing the impetus for elevated convection during the overnight period. Strong forcing for ascent downstream of the approaching trough will steepen lapse rates, enhancing the instability aloft. Hodographs show a good amount of helicity in the elevated layer and could support a marginal supercell environment with hail being the primary concern. The warm front will continue to lift north during the day, putting a large chunk of the Mid-South within the warm sector by peak heating. Most of the messy convection is expected to lift north with the warm front, but if the warm sector is contaminated, it could limit instability. However, at this time we expect SBCAPE exceeding 1000 J/kg throughout the Enhanced Risk area. Low-level wind shear will be strong area wide with 0-6 km bulk wind difference in the range of 50- 60 kts. This will be more than favorable for rotating storms, especially any discrete cells that develop within the warm sector. All modes of severe weather remain on the table, including large hail, damaging winds, and tornadoes (perhaps some strong). The warm front will represent the northern extent of the severe weather risk, so this risk will expand northward if this front lifts more aggressively. The cold front will swing across the area late in the day through the evening hours. Storms are likely to line up along the front as it moves across the Mid-South with a shear vector oriented roughly orthogonal to the boundary. Given low-level hodographs and strong line-normal shear, a QLCS with tornado and damaging wind potential will be possible. This convection will move easter into the Wednesday night period but should be east of the area before sunrise. The parent upper-level cyclone will move across the OH Valley on Thursday. Most guidance keeps this low just north of the CWA, though the ECMWF favors a slightly farther south solution. Strong westerly, post-frontal winds are expected on the southern periphery of this low. Ensemble guidance indicates a zonal component of the 1000 mb wind in the 97th+ percentile, which pushes wind speeds up near Wind Advisory criteria. There are still plenty of moving parts, but we'll be keeping an eye on this potential. Cooler and drier air will settle over the region Thursday through the weekend. However, some wrap-around light rain is possible through Thursday, mainly in the northern half of the CWA. Dry conditions are expected Friday through Sunday. Temperatures will take a step back to slightly below normal Friday and Saturday but are expected to begin a warming trend by Sunday. Finally, we're still not to our normal last freeze date but a lot of vegetation is beginning to bloom. With that in mind, we'll be watching the potential for a light frost over the weekend within the cool, dry air mass. That said, the surface anticyclone may be too far removed to the north. MJ && .AVIATION... 06Z TAF cycle VFR conditions will continue over most of the Mid-South through the entire forecast period. Some scattered thunderstorms have moved into north Mississippi this evening and some of this activity may move through the KTUP area overnight. Low clouds are also expected to move into portions of northeast Mississippi by morning producing a period of MVFR ceilings. The low clouds should move out of the region by mid-morning on Tuesday. Winds will be mainly from the south at 5 to 10 knots overnight before shifting to the northeast Tuesday afternoon. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 15, 3:41 PM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 341 PM CDT Mon Mar 15 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-161100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 341 PM CDT Mon Mar 15 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated severe storms are possible late Tuesday night into Wednesday morning. The primary hazard with these storms will be large hail. Severe weather appears more likely Wednesday into Wednesday evening. The greatest risk for severe storms will be along and south of a line from the Missouri Bootheel to Savannah, Tennessee. All modes of severe weather are possible including large hail, damaging wind, and tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Tuesday night through Wednesday evening. MJ
In the hours before
Special weather statement, Mar 16, 12:09 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
1209 AM CDT Tue Mar 16 2021
MSZ022-023-160600-
Calhoun MS-Chickasaw MS-
1209 AM CDT Tue Mar 16 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Southern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
At 1209 AM CDT...strong thunderstorms producing pea size hail or
larger was located along a line extending from 6 miles west of
Okolona to near Sabougla. Movement was east at 10 mph.
Very heavy rain is also possible with these thunderstorms.
People in southern Calhoun and Chickasaw Counties should monitor
these storm closely.
LAT...LON 3382 8951 3408 8886 3407 8872 3395 8872
3372 8925 3372 8951
TIME...MOT...LOC 0509Z 247DEG 11KT 3398 8886 3374 8944Special weather statement, Mar 16, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Tue Mar 16 2021
MSZ016-017-024-160630-
Itawamba MS-Monroe MS-Lee MS-
1249 AM CDT Tue Mar 16 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...
Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
At 1248 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Shannon, or 8 miles
northeast of Okolona, moving northeast at 25 mph.
People in Itawamba...northern Monroe and southeastern Lee Counties
should monitor this storm closely.
LAT...LON 3405 8821 3395 8864 3406 8872 3407 8872
3410 8875 3446 8818 3446 8816
TIME...MOT...LOC 0548Z 238DEG 20KT 3407 8862The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:09 AM CDT | Special Weather Statement | MEG | Chickasaw | 51 min |
| Mar 16, 1:58 AM CDT | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe | 86 min |
| Mar 16, 2:10 PM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Mar 16, 2:13 PM CDT | River Flood Warning | MEG | Monroe | 69 hr |
| Mar 16, 1:33 AM CDT | Special Weather Statement | MEG | Hardin | 27 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.